Rivaroxaban-induced hepatotoxicity: review of the literature and report of new cases

Maurizio Soresi, Pier Luigi Almasio, Anna Licata, Giuseppe Montalto, Lydia Giannitrapani, Fania Puccia, Maria G. Minissale, Anna Licata, Antonietta Serruto, Vania Lombardo, Lydia Giannitrapani, Maurizio Soresi, Piero L. Almasio, Giuseppe Montalto, Antonietta Serruto, Fania Puccia, Ilaria Morreale, Maria Giovanna Minissale, Vania Lombardo

Risultato della ricerca: Articlepeer review

16 Citazioni (Scopus)

Abstract

Aim/Objective/BackgroundDirect-acting oral anticoagulant drugs are marketed worldwide for the primary and secondary prevention and treatment of thromboembolic disorders. Rivaroxaban, an oral, direct factor Xa inhibitor, is one of the most used. Rivaroxaban-induced hepatotoxicity is unusual, although a number of adverse reports have recently been reported. Here, we report two new cases of rivaroxaban-induced hepatitis.MethodsA systematic search of case reports on the MEDLINE database encompassing the years 2008–2016 was carried out.Additional references were obtained following a manual search of the retrieved papers. We report two new cases of adverse events occurred in patients treated with rivaroxaban (20 mg/die) to prevent systemic embolism, who presented with hepatocellular liver injury with onset at 8 weeks after initiation of the drug intake.ResultsTwenty-six cases were retrieved from MEDLINE (57.7% female, 42.3% male). Using the Roussel Uclaf Causality Assessment Method (RUCAM) scale, liver injury was classified as hepatocellular (42.3%), cholestatic (26.9%), or mixed (15.4%). Older age (≥65 years) was present as a risk factor in 57.7%. The time lapse between initiation of treatment and onset of hepatic injury ranged from 2 to 180 days (median: 15 days). Our two new patients were diagnosed with drug-induced liver injury (hepatocellular pattern) using the ‘consensus criteria’, for drug-induced liver injury. Their RUCAM scores were calculated and assessed as highly probable and probable, respectively. A clinical recovery after rivaroxaban withdrawal was observed.ConclusionDirect-acting oral anticoagulants have been commonly prescribed, even if safety issues regarding the use of these drugs are still an ongoing concern, especially in patients experiencing chronic liver disease. Dedicated postauthorization safety studies should be undertaken to better define rivaroxaban-induced drug-induced liver injury.
Lingua originaleEnglish
pagine (da-a)226-232
Numero di pagine7
RivistaEUROPEAN JOURNAL OF GASTROENTEROLOGY & HEPATOLOGY
Volume30
Stato di pubblicazionePublished - 2018

All Science Journal Classification (ASJC) codes

  • Hepatology
  • Gastroenterology

Fingerprint Entra nei temi di ricerca di 'Rivaroxaban-induced hepatotoxicity: review of the literature and report of new cases'. Insieme formano una fingerprint unica.

Cita questo